EGFR inhibitor-induced skin reactions: differentiating acneiform rash from superimposed bacterial infections

Rachel L. Braden, Milan J. Anadkat

Research output: Contribution to journalArticlepeer-review

24 Scopus citations

Abstract

Purpose: Epidermal growth factor receptor (EGFR) inhibitors are approved for use as targeted chemotherapeutic agents against multiple solid-organ malignancies. The most common side effect associated with EGFR inhibitor therapy is a papulopustular eruption, which can easily be confused with bacterial folliculitis. In this study, we examine the relative timing and location of the EGFR-induced papulopustular eruption compared to the associated bacterial superinfections. Methods: In this retrospective chart review, patients enrolled in our institution’s IRB-approved prospective registry of cutaneous reactions to chemotherapy were screened for inclusion. All patients who received an EGFR inhibitor and developed either a papulopustular eruption or bacterial superinfection at some point during treatment were included. Results: Of the 157 patients who met inclusion criteria, 36 (23 %) developed bacterial superinfections at some point during EGFR therapy. Papulopustular eruptions developed in a highly predictable time course, with a mean time to onset of 1.5 weeks and mean duration of 9.4 weeks. Bacterial superinfections occurred at widely variable time points during therapy with a mean time to onset of 27.7 weeks. Papulopustular eruptions much more frequently affected the face (97 %), chest (75 %), and back (61 %), while bacterial superinfections occurred more commonly on the upper extremity (64 %), lower extremity (47 %), and abdomen (39 %). Conclusions: The EGFR inhibitor-induced papulopustular eruption has a stereotypical time course and occurs in a characteristic distribution affecting the central face, upper chest, and back. Bacterial superinfections more frequently affect the extremities, abdomen, and groin and may occur at any point during EGFR therapy.

Original languageEnglish
Pages (from-to)3943-3950
Number of pages8
JournalSupportive Care in Cancer
Volume24
Issue number9
DOIs
StatePublished - Sep 1 2016

Keywords

  • Bacterial superinfection
  • Chemotherapy skin reaction
  • EGFR inhibitor
  • Papulopustular eruption

Fingerprint

Dive into the research topics of 'EGFR inhibitor-induced skin reactions: differentiating acneiform rash from superimposed bacterial infections'. Together they form a unique fingerprint.

Cite this